Medicolegal Issues

Malpractice Counsel: Too much medication, hot red knee

Commentaries on cases involving a 58-year-old man with severe low-back pain and a 64-year-old man with right knee pain.


 

References

Too Much Medication, Too Little Monitoring

A 58-year-old man presented to the ED via emergency medical services (EMS) for evaluation of severe low-back pain. The patient said the pain started abruptly, approximately 1 hour earlier when he was picking up a 50-lb television set. He stated that the pain was so severe that he was unable to move and was forced to lie down on the floor. Although the patient noted that he had a history of a “bad back,” he said he never required surgery and never experienced an episode this severe. The patient denied any radiation of pain or lower extremity numbness or weakness. He denied any chest pain or abdominal pain. His medical history was significant for obstructive sleep apnea and hypertension for which he was taking hydrochlorothiazide. Regarding his social history, he denied any tobacco or alcohol use.

Upon presentation, the patient was found to be in extreme discomfort, rating his pain as an “11” on a scale of 0 to 10. His vital signs were heart rate (HR), 110 beats/minute; blood pressure (BP), 154/91 mm Hg; respiratory rate, 20 breaths/minute; and temperature, 98.6°F. Oxygen (O2) saturation was 98% on room air.

When the emergency physician (EP) entered the examination room, the patient was in bed, resting on his side and moaning from the pain. The head, eyes, ears, nose, and throat, cardiac, and lung examinations were all normal. The patient’s abdomen was soft and nontender and without guarding, rebound, or palpable mass. When the EP examined the patient’s back, there was no midline tenderness over the thoracic and lumbar spine. The patient did, however, exhibit bilateral paraspinal lumbar muscle tenderness to palpation and muscle spasm. After much prompting, he demonstrated 5/5 motor strength in his lower extremities bilaterally. The dorsalis pedis and posterior tibial pulses were 2+ and symmetrical.

To treat the patient’s severe pain, the EP had a saline lock placed and ordered intravenous (IV) hydromorphone 1 mg, ondansetron 4 mg, and diazepam 5 mg. No laboratory or imaging studies were ordered. Ninety minutes after receiving the analgesics, the patient continued to complain of severe pain without any improvement, and the EP ordered another two rounds of IV hydromorphone 1 mg and diazepam 5 mg. The EP did not return to check up on the patient, but rather relied solely on updates from the patient’s nurse.

Despite the additional doses of hydromorphone and diazepam, the patient continued to complain of severe pain, and the EP ordered IV hydromorphone 2 mg and diazepam 10 mg. Shortly after the patient received this third round of analgesics, his wife arrived at the ED asking to see her husband. When she entered his room, the patient was unresponsive. A code was called and the patient was found to be in asystole. Despite aggressive resuscitative efforts that included intubation, cardiopulmonary resuscitation, and advanced cardiac life support medications, the patient did not recover.

The patient’s wife sued the EP, the ED nurse, and the hospital for failure to appropriately monitor her husband while he received multiple doses of analgesic and sedative agents. The plaintiff argued that the patient’s death was caused by a cardiac arrest occurring secondary to a respiratory arrest, and that the respiratory arrest was secondary to the medications he was given in the ED. The defendants denied the allegations. A $2 million settlement was reached prior to trial.

Discussion

This was clearly a preventable death. Emergency physicians treat pain daily and should be knowledgeable about and experienced in managing acute pain. When evaluating and treating a patient’s pain, the EP must select the appropriate medication. Though we often talk about a tiered approach to pain in the ED, most of us would agree that opioids, usually via IV, are the first choice for managing severe pain.

In addition to prescribing the appropriate analgesics, the EP must identify which patients are at risk of opioid complications. This patient was at risk for opioid-induced respiratory depression based on his age (ie, >55 years old) and history of obstructive sleep apnea. These two risk factors, along with pre-existing chronic obstructive pulmonary disease, anatomic oral or airway abnormalities, and comorbidities (eg, renal or hepatic impairment), place patients at high risk for opioid-associated complications.1 Patients with any of these conditions must be closely monitored and, based on their response to the prescribed analgesia, the EP may need to decrease the analgesic dosage and increase dosage intervals. In addition to close monitoring, reversal agents such as naloxone should be readily available in case of respiratory depression.

Next Article: